Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Indianapolis, IN

April 26, 2017Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 26, 2017, 7:49 PM EDT for Howard County, Tipton County, Indiana. It was in force for 26 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 7:49 PM EDT (23:49 UTC)
Expired
Apr 26, 2017, 8:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:50 PM EDTHAIL 0.75Kokomo, IN
Apr 26, 7:50 PM EDTHAIL 0.75S Kokomo, IN
Apr 26, 7:50 PM EDTHAIL 1.251 E Kokomo, INQUARTER TO HALF DOLLAR SIZED HAIL
Apr 26, 7:50 PM EDTHAIL 1.251 Ene Kokomo, INQUARTER TO HALF DOLLAR SIZED HAIL.
Apr 26, 7:56 PM EDTTSTM WND DMGGreentown, INNUMEROUS TREES DOWN ACROSS GREENTOWN.
Apr 26, 8:01 PM EDTTSTM WND DMG5 Ene Greentown, INOLD BARN BLOWN INTO ROAD - CLEAN UP IN PROCESS AS OF 8:32 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 5:58 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KIND 262349
SVRIND
INC067-159-270015-
/O.NEW.KIND.SV.W.0064.170426T2349Z-170427T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
749 PM EDT WED APR 26 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Howard County in central Indiana...
  North central Tipton County in central Indiana...

* Until 815 PM EDT.

* At 749 PM EDT, a severe thunderstorm was located over Kokomo,
  moving northeast at 50 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Kokomo, Greentown, Sharpsville and Indian Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

&&

LAT...LON 4056 8586 4043 8586 4034 8601 4048 8635
      4056 8631
TIME...MOT...LOC 2349Z 212DEG 45KT 4047 8609 

HAIL...1.75IN
WIND...70MPH
 
$$

CP
1 follow-up statement
101 
WWUS53 KIND 270010
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
810 PM EDT WED APR 26 2017

INC067-159-270020-
/O.EXP.KIND.SV.W.0064.000000T0000Z-170427T0015Z/
Howard IN-Tipton IN-
810 PM EDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR HOWARD AND NORTH CENTRAL
TIPTON COUNTIES WILL EXPIRE AT 815 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight EDT for
central Indiana.

LAT...LON 4056 8586 4043 8586 4034 8601 4048 8635
      4056 8631
TIME...MOT...LOC 0010Z 212DEG 45KT 4069 8591 

$$
CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:42 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 26, 7:42 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
742 PM EDT Wed Apr 26 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 248 PM EDT Wed Apr 26 2017

Several weather systems will affect Indiana now through the
weekend with periods of thunderstorms and heavy rain that may
produce flooding. Rain amounts will range from 2 to 4 inches
from Friday into Monday.

After a mild night tonight...temperatures below normal will
prevail for the most part, but another warm-up to near 80 will
take place Sunday before another cool down to near normal for
next week.

&&

.NEAR TERM /Tonight/...

Issued at 319 PM EDT Wed Apr 26 2017

Showers and thunderstorms have been progressing steadily northeast
ahead of the surface trough across the mid Mississippi valley and
will continue that movement across the NW half of our forecast
area this evening. During the overnight as the air stabilizes
thunderstorms will become more isolated while showers continue
ahead of the front. All models have produced similar guidance in
these trends and will be followed. Rainfall amounts from a quarter
to half inch, especially across western counties should cause no
flooding issues.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 248 PM EDT Wed Apr 26 2017

Models have been in fairly good agreement with a blended solution
working fairly well.

The first weather systems cold front will sweep across Indiana
early Thursday bringing and end to the showers with a cloudy and
breezy morning. A gradual clearing and settling of winds will take
place Thursday afternoon as ridging between weather systems
occurs. A calm night follows Thursday night.

Friday, the next system begins developing across the southern
Plains while high pressure builds east across the Great Lakes.
A weak short wave in southwest flow aloft begins to overspread
clouds and some showers into our area Friday. More substantial
convergence along a surface boundary across our southern counties
Friday night will yield a couple surges of heavy rainfall
...initially Friday night across the south that spreads north
Saturday as the boundary shifts north.

Rainfall totals Friday and Saturday will average above one inch
across most of the area...raising stream levels and likely
setting the stage for flooding when the final surge of rain and
storms comes Sunday and Sunday night.

&&

.LONG TERM (Sunday night through Wednesday)...

Issued at 230 PM EDT Wed Apr 26 2017

Confidence is high there for a lot of wet cool weather.

Factors affecting Indiana weather are going to be complex next week.
However, there is good agreement between different forecasting
methods. Highest rain chances will be through Monday but no really
dry period is on tap. Expect temperatures to be a few degrees
above seasonal into Sunday night, but to 10 degrees below normal
afterward.

The initialization from Central Region will be used. Likely
errors are 3 degrees or less for temperatures, and 10 percent or
less for POPs.

&&

.AVIATION /Discussion for the 27/0000Z TAF Issuance

Issued at 724 PM EDT Wed Apr 26 2017

Thunderstorm will skirt the northwestern portions of KIND right
now, but after that the thunderstorm threat will taper off for the
rest of the evening at KIND and KLAF. Nonetheless, another round
of thunderstorms approaching from the southwest could impact KHUF
and KBMG through midnight. After midnight, cannot rule out
isolated thunderstorms through Thu 08z as cold front moves
through TAF sites. Did, however, remove thunderstorms after Thu
08Z and will only go with showers after that. Conditions will
generally be at VFR levels until daybreak tomorrow when they
deteriorate to MVFR/IFR levels. Meanwhile, winds will generally be
south/southwesterly at 10 to 14 kts with some gusts to 20 kts.
Low level wind shear will be a threat with frontal passage between
Thu 06-09Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Tucek
NEAR TERM...Tucek
SHORT TERM...Tucek
LONG TERM....JK
AVIATION...TDUD
Hazardous weather outlook, Apr 26, 6:17 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
617 PM EDT Wed Apr 26 2017

INZ021-029>031-035>049-051>056-060>062-272230-
Carroll-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-Tipton-
Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-
Greene-Monroe-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, and Bloomington
617 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorms possible this evening.

Hazards: Damaging winds, large hail, lightning, brief heavy
downpours.

Timing: Through midnight.

Discussion: An approaching frontal system will trigger showers and
thunderstorms this evening, some of which could be strong to severe
at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms from Friday afternoon
through Tuesday. Severe storms will be possible Friday night, with
all modes of severe weather possible. Heavy rainfall over the weekend
may result in flooding along area rivers and other flood prone
areas.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-057-063>065-067>072-272230-
Warren-Rush-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Columbus, Vincennes, Bedford, and Seymour
617 PM EDT Wed Apr 26 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible this evening.

Hazards: Lightning, brief heavy downpours, small hail, gusty winds.

Timing: Through midnight.

Discussion: An approaching frontal system will bring a chance for
thunderstorms to the area. Widespread severe storms are not
expected, although an isolated strong storm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms from Friday afternoon
through Tuesday. Severe storms will be possible Friday night, with
all modes of severe weather possible. Heavy rainfall over the weekend
may result in flooding along area rivers and other flood prone
areas.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 26, 7:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     FILLMORE                39.67N 86.75W
04/26/2017  E60 MPH          PUTNAM             IN   PUBLIC

&&

KH
Local storm report, Apr 26, 7:34 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LEBANON                 40.05N 86.47W
04/26/2017  E1.75 INCH       BOONE              IN   PUBLIC

&&

KH
Local storm report, Apr 26, 7:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 W DANVILLE            39.76N 86.56W
04/26/2017  M1.00 INCH       HENDRICKS          IN   PUBLIC

&&

KH
Local storm report, Apr 26, 7:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             KEMPTON                 40.29N 86.23W
04/26/2017  E1.25 INCH       TIPTON             IN   TRAINED SPOTTER

&&

KH
Local storm report, Apr 26, 7:42 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     KEMPTON                 40.29N 86.23W
04/26/2017  E60 MPH          TIPTON             IN   TRAINED SPOTTER

            WIND ESTIMATED AT 50-60 MPH.

&&

KH
Local storm report, Apr 26, 7:49 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 W SHARPSVILLE         40.38N 86.13W
04/26/2017  E1.00 INCH       TIPTON             IN   TRAINED SPOTTER

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:25 PM EDTSpecial Weather StatementINDVigo35 min
Apr 26, 5:31 PM EDTSpecial Weather StatementINDHendricks44 min
Apr 26, 5:46 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vigo29 min
Apr 26, 5:55 PM EDTSevere Thunderstorm WarningINDParke, Sullivan, Vermillion, Vigo35 min
Apr 26, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vermillion, Vigo36 min
Apr 26, 6:45 PM EDTTornado WarningINDMorgan, Owen, Putnam20 min
Apr 26, 6:53 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery37 min
Apr 26, 6:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Putnam31 min
Apr 26, 7:18 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Howard, Tipton42 min
Apr 26, 7:25 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.